CausesBy Mayo Clinic staff
The exact cause of Stevens-Johnson syndrome can't always be identified. Usually, the condition is an allergic reaction in response to medication, infection or illness.
Medications are most often the cause of Stevens-Johnson syndrome. Drugs commonly associated with Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Nonsteroidal anti-inflammatory drugs (NSAIDs), often used to treat pain
- Penicillins, which are used to treat infections
- Anticonvulsants, which are used to treat seizures
Infections that can cause Stevens-Johnson syndrome include:
- Herpes (herpes simplex or herpes zoster)
In some cases, Stevens-Johnson syndrome may be caused by physical stimuli, such as radiation therapy or ultraviolet light.
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- Evans J. Topical treatment protocol for Stevens-Johnson syndrome and toxic epidermal necrolysis. Journal of Wound Ostomy & Continence Nursing. 2009;36:509.
- Hazin R, et al. Derm diagnoses you can't afford to miss. The Journal of Family Practice. 2009;58:298.
- Knowles S, et al. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatologic Therapy. 2009;22:441.
- Ward KE, et al. Severe adverse skin reactions to nonsteroidal anti-inflammatory drugs: A review of the literature. American Journal of Health-System Pharmacy. 2010;67:206.
- Usatine RP, et al. Dermatologic emergencies. American Family Physician. 2010;82:773.